After long-term use, most people are going to have serious symptoms when stopping SSRIs. Many people are going to have transient, mild to moderate difficulty and some are going to end up falling down the akathisia rabbit hole. That is a long, difficult drop.
Many have asked: “Why doesn’t my doctor/provider know what is happening to me?” Benzodiazepine tolerance and withdrawal are not new. So, why isn’t it simple to diagnose and treat? As both a health care provider and a withdrawal sufferer, I’d like to offer an inside and outside perspective on this question.
It’s stunning what a quarter milligram of a benzodiazepine can do to the body. I’ve been detoxing off a high dose of benzodiazepines since September of 2011. The first few months were a failure. But this past May, I found my expert and thought I had the formula. Things were going well for detoxing off a substance many deem more addictive that heroin. That is, I realized, until they weren’t.
There is mounting evidence that benzodiazepines are causing Alzheimer's Disease. I cannot imagine any genuine medical specialty ignoring or downplaying information of this sort. But psychiatry, with the perennial defensiveness of those with something to hide, promotes the idea that they are safe when used for short periods, knowing full well that a huge percentage of users become "hooked" after a week or two, and stay on the drugs indefinitely.
My doctor insisted that my symptoms could not be associated with withdrawal – they had to be symptoms of an underlying condition. I have since learned from legitimate sources that protracted withdrawal syndrome from benzodiazepines can intensify long before it abates, with some symptoms lasting for years.
I am still trying to reconcile what these chemicals are capable of, how the urge can morph into an action, how we maybe just don’t understand suicide all that well. For me, the suffering was so intense it was too painful to stay alive. I understand how my friends felt in their last moments.
Pictures are worth a thousand words. So I’ve chosen pictures to distill the mountain of mental health research I’ve examined over the last eight years. Three infographics summarize research on psychiatric drugs, and one asserts why I think Integrative Mental Health is the best path available for mental health recovery.
Beginning with the glamorization of Miltown in the 1950’s, the “I don’t care” pill was a way to ease the growing awareness that the world is indeed unsafe, and that something is deeply bankrupt in the promises of burgeoning science, technology, and industrialization. Still, we sought to heal these wounds through application of more of the same mentality – one of dominance, management, and suppression of all obstacles into submission. As our bodies, minds, and spirits become more and more separated from nature, each other, and ourselves, the worry, discomfort, and unease mount. Now that the going has gotten very tough, we are reaching for medications more than ever. Surely, however, turning off the smoke alarm is not the best way to deal with a fire.
Long-term benzodiazepine use shown to effect cognitive function during current use and for years after drug discontinuation.
While any effort to generate awareness and potentially curb the benzodiazepine epidemic is commendable, we have to ask ourselves, is Xanax just the scapegoat in this situation? Will legislative action and media attention for only one benzodiazepine out of so many make any difference?
Prior use of benzodiazepines, such as Xanax, Librium, or Ativan, may increase the risk of treatment-resistant depression (TRD), according to a new study published in The Journal of Nervous and Mental Disease.
A large study of the population in Taiwan reveals that long-term use of benzodiazepine drugs, commonly prescribed for anxiety, significantly increases the risk for brain, colorectal, and lung cancers. The research, published open-access in the journal Medicine, also identifies the types of benzodiazepines that carry the greatest cancer risk.
Revealing the false information provided about psychiatry should cause any thinking person, patient, thought-leader or politician to wonder: “how many otherwise normal or potentially curable people over the last half century of psych drug propaganda have actually been mis-labeled as mentally ill (and then mis-treated) and sent down the convoluted path of therapeutic misadventures – heading toward oblivion?”
Oddly enough, it had occurred to me over this past year as I’ve been writing these essays for Mad in America that maybe I was “too healthy” to speak to the withdrawal experience with authenticity, to have street cred. It’s now a moot point. I write this not to scare people, but to present a reality. This reality has been difficult to accept, but the fact remains that my nervous system is more sensitive than before and might always be so, at least to some degree.
Killer Brain Candy: One Woman’s Odyssey Through Benzodiazepine Addiction and Withdrawal or How Chicken...
I have almost four months to go until I am done with the little pills. After that, I’m told it will take two to nine months until my brain will regulate, until I will be able to eat normally, to stand without shivering, to hold my children without fear of falling. I will make it. But I am here to state the obvious: Benzodiazepines are dangerous. We need more research. We need to know that an invisible epidemic is in our midst and there is much that can be done.
It was the first time in my Klonopin journey it occurred to me the problem might not be inherent in me. The problem might actually be the Klonopin. Convinced my very life was at stake, I made the firm decision to get off the stuff once and for all.
Researchers examine how rapid discontinuation can mimic the relapse of mental health symptoms and confound psychiatric drug studies.
Despite safety concerns, a new study reveals that there has been no change in the use of benzodiazepines in the elderly from 2001 to 2010.
The minute you sit down in the chair in a mental health professional's office, you’re no longer seen as a person. The mental health system is incapable of seeing past the solid wall of your current label. Their only cure is drugs. "First Do No Harm" are powerful words. It’s unfortunate they don’t apply to psychiatry.
Jürgen Margraf and Silvia Schneider, both well-known psychologists at the University of Bochum in Germany, claim that psychotropic drugs are no solution to mental...
When the benzodiazepines were first introduced, it was widely claimed, both by psychiatrists and by pharma, that they were non-addictive. This claim was subsequently abandoned in the face of overwhelming evidence to the contrary, and the addictive potential of these products is now recognized and generally accepted.
One size fits all does not work. It is not possible to use the same tapering schedule for all patients who wish to stop with a certain drug. Therefore we had to come up with a flexible solution that was both practical and allowed doctors and patients to make the choice they deemed appropriate.
My sincere message to those whose vitality and lives have been sapped and zapped by this iatrogenic dis-order: most of us DO recover! And even if it is not without some benzo remnants lodged in our cellular memory, what we learn about our own resilience will guide us to places in our lives we didn't expect to reach. HOPE was my key through the arduous path of withdrawal and recovery.
I began to have transient moments where I would feel oddly disconnected from my environment or wake up and feel like I was coming out of my skin. I did not know it at the time, but I was experiencing interdose benzodiazepine withdrawal and it would end up leading me down a path of polypharmacy.
It is hard to believe that a year has gone past since I posted Playing the Odds: Antidepressant Withdrawal and the Problem of Informed Consent. The feedback I received underscored the more controversial aspects of SSRI toxicity. Common themes concerned the abrupt onset of new symptoms 3 to 12 months after stopping the drug, reinstatement of the drug failing to help withdrawal related symptoms, the possibility that withdrawal-related symptoms can persist indefinitely and concerns about using benzodiazepines to help with tardive akathisia.